Communications in Mathematical Physics

, Volume 327, Issue 1, pp 49–99 | Cite as

Direct Images, Fields of Hilbert Spaces, and Geometric Quantization

  • László LempertEmail author
  • Róbert Szőke


Geometric quantization often produces not one Hilbert space to represent the quantum states of a classical system but a whole family H s of Hilbert spaces, and the question arises if the spaces H s are canonically isomorphic. Axelrod et al. (J. Diff. Geo. 33:787–902, 1991) and Hitchin (Commun. Math. Phys. 131:347–380, 1990) suggest viewing H s as fibers of a Hilbert bundle H, introduce a connection on H, and use parallel transport to identify different fibers. Here we explore to what extent this can be done. First we introduce the notion of smooth and analytic fields of Hilbert spaces, and prove that if an analytic field over a simply connected base is flat, then it corresponds to a Hermitian Hilbert bundle with a flat connection and path independent parallel transport. Second we address a general direct image problem in complex geometry: pushing forward a Hermitian holomorphic vector bundle \({E \to Y}\) along a non–proper map \({Y \to S}\). We give criteria for the direct image to be a smooth field of Hilbert spaces. Third we consider quantizing an analytic Riemannian manifold M by endowing TM with the family of adapted Kähler structures from Lempert and Szőke (Bull. Lond. Math. Soc. 44:367–374, 2012). This leads to a direct image problem. When M is homogeneous, we prove the direct image is an analytic field of Hilbert spaces. For certain such M—but not all—the direct image is even flat; which means that in those cases quantization is unique.


Hilbert Space Line Bundle Toeplitz Operator Direct Image Parallel Transport 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. ADW.
    Axelrod S., Della Pietra S., Witten E.: Geometric quantization of Chern–Simons gauge theory. J. Diff. Geo. 33, 787–902 (1991)zbMATHMathSciNetGoogle Scholar
  2. Be1.
    Berndtsson, B.: Curvature of vector bundles and subharmonicity of Bergman kernels manuscript (2005), arxiv:math.CV/0505470
  3. Be2.
    Berndtsson B.: Subharmonicity properties of the Bergman kernel and some other functions associated to pseudoconvex domains. Ann. Inst. Fourier (Grenoble) 56, 1633–1662 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  4. Be3.
    Berndtsson B.: Curvature of vector bundles associated to holomorphic fibrations. Ann. Math.(2) 169, 531–560 (2009)CrossRefzbMATHMathSciNetGoogle Scholar
  5. Be4.
    Berndtsson, B.: The openness conjecture for plurisubharmonic functions. arxiv:1305.5781
  6. BP.
    Berndtsson B., Păun M.: Bergman kernels and the pseudoeffectivity of relative canonical bundles. Duke Math. J. 145, 341–378 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  7. BF.
    Bismut, J.-M., Freed, D.: The analysis of elliptic families I–II. Commun. Math. Phys. 106, 159–176; 107, 103–163 (1986)Google Scholar
  8. BGS.
    Bismut, J.-M., Gillet, H., Soulé, C.: Analytic torsion and holomorphic determinant bundles I–III. Commun. Math. Phys. 115, 49–78, 79–126, 301–351 (1988)Google Scholar
  9. B11.
    Blattner, R.J.: Quantization and representation theory. Proc. Symp. Pure Math. Vol. 26. Providence: American Mathematical Society, 1973, pp. 147–165Google Scholar
  10. B12.
    Blattner, R.J.: The meta–linear geometry of non–real polarizations. Lecture Notes in Math. Vol. 570, 1975. Berlin: Springer, 1977Google Scholar
  11. BD.
    Bröcker, T., tom Dieck, T.: Representations of compact Lie groups. New York: Springer, 1985Google Scholar
  12. Cr.
    Charles L.: Semi-classical properties of geometric quantization with metaplectic correction. Commun. Math. Phys. 270, 445–480 (2007)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  13. Cv.
    Chavel, I.: Riemannian geometry: A modern introduction. Cambridge: Cambridge University Press, 1996Google Scholar
  14. D.
    Dixmier, J.: Les C*–algèbres et leurs représentations. 2ème édn. Paris: Gauthier–Villars, 1969Google Scholar
  15. FMN1.
    Florentino C., Matias P., Mourão J., Nunes J.: Geometric quantization, complex structures and the coherent state transform. J. Funct. Anal. 221, 303–322 (2005)CrossRefzbMATHMathSciNetGoogle Scholar
  16. FMN2.
    Florentino C., Matias P., Mourão J., Nunes J.: On the BKS pairing for Kähler quantizations of the cotangent bundle of a Lie group. J. Funct. Anal. 234, 180–198 (2006)CrossRefzbMATHMathSciNetGoogle Scholar
  17. FU.
    Foth T., Uribe A.: The manifold of compatible almost complex structures and geometric quantization. Commun. Math. Phys. 274, 357–379 (2007)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  18. GHL.
    Gallot, S., Hulin, D., Lafontaine, J.: Riemannian geometry. Berlin: Springer, 1987Google Scholar
  19. Go.
    Godement R.: Sur la théorie des représentations unitaires. Ann. Math. (2) 53, 68–124 (1951)CrossRefzbMATHMathSciNetGoogle Scholar
  20. Gr.
    Grauert, H.: Ein Theorem der analytischen Garbentheorie und die Modulräume komplexer Strukturen. Inst. Hautes Études Sci. Publ. Math. No 5 (1960)Google Scholar
  21. GS.
    Guillemin V., Stenzel M.: Grauert tubes and the homogeneous Monge–Ampère equation. J. Diff. Geom. 34, 561–570 (1991)zbMATHMathSciNetGoogle Scholar
  22. Ha1.
    Hall B.C.: The Segal–Bargmann “coherent state” transform for compact Lie groups. J. Funct. Anal. 122, 561–570 (1991)Google Scholar
  23. Ha2.
    Hall B.C.: Geometric quantization and the generalized Segal–Bargmann transform for Lie groups of compact type. Commun. Math. Phys. 226, 233–268 (2002)ADSCrossRefzbMATHGoogle Scholar
  24. He1.
    Helgason, S.: Differential geometry, Lie groups, and symmetric spaces. Providence: American Mathematical Society, 2001Google Scholar
  25. He2.
    Helgason, S.: Groups and geometric analysis, integral geometry, invariant differential operators and spherical functions. Providence: American Mathematical Society, 2002Google Scholar
  26. Hi.
    Hitchin N.: Flat connections and geometric quantization. Commun. Math. Phys. 131, 347–380 (1990)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  27. Ho.
    Hörmander, L.: An introduction to complex analysis in several complex variables. 3rd edn. North Holland, Amsterdam, 1991Google Scholar
  28. Hu.
    Huebschmann J.: Kirillov’s character formula, the holomorphic Peter-Weyl theorem, and the Blattner-Kostant-Sternberg pairing. J. Geom. Phys. 58, 833–848 (2008)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  29. KW.
    Kirwin W.D., Wu S.: Geometric quantization, parallel transport and the Fourier transform. Commun. Math. Phys. 266, 577–594 (2006)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  30. K1.
    Klingenberg, W.: Riemannian geometry. Berlin: Walter de Gruyter, 1982Google Scholar
  31. Kn.
    Knapp, A.W.: Lie groups beyond an introduction 2nd edn. Boston: Birkhäuser, 2002Google Scholar
  32. Ko1.
    Kostant, B.: Quantization and unitary representations. I. Lectures in modern analysis and applications III, Lecture Notes in Math. Vol. 170. Berlin: Springer, 1970, pp. 87–208Google Scholar
  33. Ko2.
    Kostant, B.: Symplectic spinors, Symposia Mathematica XIV. Londo: Academic Press, 1974, pp. 139–152Google Scholar
  34. LSz1.
    Lempert L., Szőke R.: Global solutions of the homogeneous complex Monge–Ampère equation and complex structures on the tangent bundle of Riemannian manifolds. Math. Ann. 290, 689–712 (1991)CrossRefzbMATHMathSciNetGoogle Scholar
  35. LSz2.
    Lempert L., Szőke R.: A new look at adapted complex structures. Bull. Lond. Math. Soc. 44, 367–374 (2012)CrossRefzbMATHMathSciNetGoogle Scholar
  36. LSz3.
    Lempert, L., Szőke, R.: Curvature of fields of quantum Hilbert spaces. arxiv:1204.0963
  37. MT1.
    Mourougane C., Takayama S.: Hodge metrics and positivity of direct images. J. Reine Angew. Math. 606, 167–178 (2007)zbMATHMathSciNetGoogle Scholar
  38. MT2.
    Mourougane C., Takayama S.: Hodge metrics and the curvature of higher direct images. Ann. Sci. Éc. Norm. Sup. (4) 41, 905–924 (2008)zbMATHMathSciNetGoogle Scholar
  39. N.
    Nelson E.: Analytic vectors. Ann. Math. (2) 70, 572–615 (1959)CrossRefzbMATHGoogle Scholar
  40. vN1.
    von Neumann J.: Die Eindeutigkeit der Schrödingerschen Operatoren. Math. Ann. 104, 570–578 (1931)CrossRefMathSciNetGoogle Scholar
  41. vN2.
    von Neumann J.: On rings of operators. Reduction theory. Ann. Math. (2) 50, 401–485 (1949)CrossRefzbMATHGoogle Scholar
  42. R.
    Rawnsley J.H.: A nonunitary pairing of polarizations for the Kepler problem. Trans. Am. Math. Soc. 250, 167–180 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  43. Sch.
    Schumacher G.: Positivity of relative canonical bundles and applications. Invent. Math. 190, 1–56 (2012)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  44. So.
    Souriau, J.-M.: Structure des systèmes dynamiques. Paris: Dunod, 1970Google Scholar
  45. St1.
    Stone M.H.: Linear transformations in Hilbert space III. Proc. Natl. Acad. Sci. USA 16, 172–175 (1930)ADSCrossRefzbMATHGoogle Scholar
  46. St2.
    Stone M.H.: On one–parameter unitary groups in Hilbert space. Ann. Math. (2) 33, 643–648 (1932)CrossRefGoogle Scholar
  47. Sz1.
    Szőke R.: Complex structures on tangent bundles of Riemannian manifolds. Math. Ann. 291, 409–428 (1991)CrossRefMathSciNetGoogle Scholar
  48. Sz2.
    Szőke, R.: Adapted complex structures and Riemannian homogeneous spaces. Ann. Polon. Math. LXX 215–220 (1998)Google Scholar
  49. T.
    Tsuji, H.: Curvature semipositivity of relative pluricanonical systems. manuscript, arxiv:math/0703729
  50. Va.
    Vaisman I.: Geometric quantization on the space of differential forms. Rend. Sem. Mat. Univ. Politec. Torino 39, 139–152 (1981)zbMATHMathSciNetGoogle Scholar
  51. Vi.
    Vilenkin, N.J.: Special functions and the theory of group representations, Translations of Mathematical Monographs, Vol. 22. Providence: American Mathematical Society, 1968Google Scholar
  52. Vn.
    Viña A.: Identification of Kähler quantizations and the Berry phase. J. Geom. Phys. 36, 223–250 (2000)ADSCrossRefzbMATHMathSciNetGoogle Scholar
  53. W.
    Woodhouse, N.M.J.: Geometric quantization, 2nd edn. Oxford: Clarendon Pressm, 1992Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA
  2. 2.Department of Analysis, Institute of MathematicsEötvös UniversityBudapestHungary

Personalised recommendations